Hail, Iowa
- When
- April 4, 7:05 AM CST
- Where
- Iowa County, 1.24 mi SW of Williamsburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.660, -92.020
There were two rounds of severe thunderstorms on April 4. Round 1 of activity began during the early morning hours of April 4, 2023, as elevated thunderstorms developed across southeast Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
There were two rounds of severe thunderstorms on April 4. Round 1 of activity began during the early morning hours of April 4, 2023, as elevated thunderstorms developed across southeast Iowa. These storms quickly intensified and became severe as they moved into eastern Iowa, and produced very large hail from golf ball to tea cup size (2 inches). The largest hailstones were measured in and around the Davenport metro, where tea cup size hail was measured at the North Park Mall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 4, 5:38 AM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 638 AM CDT Tue Apr 4 2023 ...AVIATION UPDATE... .SYNOPSIS... Issued at 255 AM CDT Tue Apr 4 2023 Warm front extended from central MO to central IL with temps well in the 60s and dewpoints in the lower to mid 60s south of the front. To the north of the front across the dvn cwa temps were in the 40s with a brisk northeast winds. Isolated elevated thunderstorms were developing. && .SHORT TERM...(Today and tonight) Issued at 255 AM CDT Tue Apr 4 2023 ...Dangerous Severe Weather Today and Tonight... Be Weather Aware! Today and tonight: Volatile and dangerous day ahead with an intense cyclone tracking from CO to se MN. This system will have all the ingredients necessary for severe storms including long- lived supercells producing strong to possibly violent tornadoes, giant hail of 2 inches or greater in diameter (hen egg or larger), and damaging winds of over 75 mph. The wind fields will be very strong with a LLJ of 60-70 kts, and an h250 jet of 170 kts! Deep layer shear will be very strong and SRH values of at least 500 J/kg. More than enough for the potential for long-track tornadoes, especially later this afternoon and into the overnight hours (even more dangerous!). The warm front will lift northward across the cwa which will be key to the location of the strongest tornadoes. Afternoon temps will range from the lower 60s along Hwy 20 to the lower to mid 80s in our southern counties. Dewpoints are expected to be in the lower to mid 60s, similar to last Friday's event. Today's temps will be warmer than on Friday and thus CAPE values will be more favorable for explosive development. We will also need to keep an eye on the strength of the cap. Later tonight is when the strong cold front/dry line arrives. Now let's dig more into the severe details: CAM's suggest 3 rounds of severe storms. Round 1) This morning scattered elevated supercells producing large hail until about noon. This is when the LLJ strengthens to 40 kts with deep layer shear strengthening and frzg lvls about 11k ft which is ideal for severe hail. Round 2) Later this afternoon/evening the cap begins to break and supercells develop with all modes of dangerous severe weather occurs as mentioned above. Round 3) After midnight a squall line accompanies the strong cold front/dry line with the potential for damaging winds/QLCS tornadoes. Can't rule out supercells with strong tornadoes during the night due to the very strong shear/wind fields. .LONG TERM...(Wednesday through Monday) Issued at 255 AM CDT Tue Apr 4 2023 Pattern change to quieter weather for a while with a northwest to zonal flow. Colder Wednesday and Thursday and windy then temperatures look to warm up into the 60s and 70s this weekend and into early next week. There is a chance of showers on Sunday into Sunday night with the passage of a trough. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 634 AM CDT Tue Apr 4 2023 Active weather day as a warm front moves north today. Low cigs along with chances for thunderstorms some severe are possible at most TAF sites. Wind shift will also occur as the warm front moves north making cigs improve. MVFR is expected north of the front and even some IFR is possible. These storms today are capable of erratic strong winds, large GR and even tornadoes. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Gibbs
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 347 AM CDT Tue Apr 4 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-050900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 347 AM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has a moderate risk (4 of 5) for today and tonight. Multiple rounds of severe thunderstorms are expected with long track supercells and strong tornadoes along with damaging winds and very large hail. Prepare now! These severe thunderstorms will be fast moving at 60 mph! .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Wednesday morning: There is a slight risk for severe thunderstorms east of the Mississippi River. Damaging winds and large hail are the main risks. An isolated tornado is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today through Wednesday morning. Haase
Special Weather Statement National Weather Service Quad Cities IA/IL 419 AM CDT Tue Apr 4 2023 IAZ067-068-078-ILZ015-024-040945- Mercer IL-Rock Island IL-Scott IA-Muscatine IA-Louisa IA- 419 AM CDT Tue Apr 4 2023 ...A strong thunderstorm will impact portions of southwestern Rock Island, northwestern Mercer, northeastern Louisa, southwestern Scott and southeastern Muscatine Counties through 445 AM CDT... At 417 AM CDT, Doppler radar was tracking a strong thunderstorm near Muscatine, moving east at 35 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Illinois City and Fairport around 430 AM CDT. Other locations in the path of this storm include Montpelier, Blue Grass, Buffalo, Andalusia and Taylor Ridge. This includes Interstate 280 between mile markers 4 and 13. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4133 9112 4141 9116 4157 9063 4136 9055 TIME...MOT...LOC 0917Z 250DEG 32KT 4136 9103 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Gibbs
Special Weather Statement
National Weather Service Quad Cities IA/IL
457 AM CDT Tue Apr 4 2023
ILZ015-016-041030-
Rock Island IL-Henry IL-
457 AM CDT Tue Apr 4 2023
...A strong thunderstorm will impact portions of southeastern Rock
Island, northwestern Henry and southeastern Scott Counties through
530 AM CDT...
At 457 AM CDT, Doppler radar was tracking a strong thunderstorm over
Andalusia, or near Rock Island, moving east at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Milan around 505 AM CDT.
Rock Island around 510 AM CDT.
Moline around 515 AM CDT.
Other locations in the path of this storm include East Moline,
Silvis, Coal Valley, Colona, Hampton, Port Byron, Rapids City,
Cleveland and Osborn.
This includes the following highways...
Interstate 80 in Illinois between mile markers 1 and 9.
Interstate 74 in Illinois between mile markers 1 and 12.
Interstate 88 between mile markers 1 and 3.
Interstate 280 between mile markers 11 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4146 9022 4141 9072 4145 9074 4146 9065
4150 9060 4151 9060 4153 9054 4152 9051
4152 9046 4157 9041 4160 9031
TIME...MOT...LOC 0957Z 254DEG 31KT 4144 9067
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
GibbsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
521 AM CDT Tue Apr 4 2023
ILZ016-017-041100-
Bureau IL-Henry IL-
521 AM CDT Tue Apr 4 2023
...A strong thunderstorm will impact portions of southeastern Henry
and southwestern Bureau Counties through 600 AM CDT...
At 520 AM CDT, Doppler radar was tracking a strong thunderstorm over
Kewanee, moving northeast at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Sheffield and Buda around 540 AM CDT.
Other locations in the path of this storm include Wyanet.
This includes Interstate 80 in Illinois between mile markers 39 and
48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4123 8974 4123 8987 4119 8987 4117 8991
4123 9001 4146 8971 4131 8952
TIME...MOT...LOC 1020Z 230DEG 34KT 4123 8990
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
GibbsPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
529 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 AM HAIL 2 W MILAN 41.44N 90.60W
04/04/2023 U0.50 INCH ROCK ISLAND IL PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
ARGSpecial Weather Statement
National Weather Service Quad Cities IA/IL
713 AM CDT Tue Apr 4 2023
IAZ076-077-087-041245-
Keokuk IA-Washington IA-Jefferson IA-
713 AM CDT Tue Apr 4 2023
...A strong thunderstorm will impact portions of Keokuk, west central
Washington and northwestern Jefferson Counties through 745 AM CDT...
At 712 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ottumwa Industrial Airport, or 7 miles north of Ottumwa, moving
northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Martinsburg around 720 AM CDT.
Hayesville around 725 AM CDT.
Delta around 730 AM CDT.
Other locations in the path of this storm include Sigourney, Harper
and South English.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4125 9241 4151 9217 4134 9189 4113 9218
4116 9218 4116 9241
TIME...MOT...LOC 1212Z 220DEG 42KT 4113 9237
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
DCThe Quad Cities radar (KDVN), 120 km away, was scanning. The volume nearest the first event began at 13:04 UTC.
67 hail, 2 thunderstorm wind. Local standard time, as filed.
Trained spotter reported that hail was occurring at the moment of the report.
A trained spotter reported nickel to quarter size hail.
A trained spotter reported that quarter to ping pong ball size hail was falling right now.
Broadcast media relayed a report of quarter to ping pong ball size hail. Most of the hailstones were quarter size.
A trained spotter reported quarter size hail at Linn-Mar High School.
Trained spotter reported quarter size hail near Boyson Road and Bowman Elementary.
A trained spotter reported quarter to golf ball size hail.
A public report of quarter size hail.
A public report of quarter hail amongst many smaller pieces of hail.
Hail was falling at the time of the report.
Report was relayed by an off duty NWS Employee.
An off duty NWS employee reported 1.25 to 1.5 inch falling right now.
An amateur radio operator reported trees down causing an accident on the I-280 bridge. The time of the event estimated from radar.
A trained spotter reported trees down on the road. The time of the event was estimated using radar.
A trained spotter reported 2.00 inch hail falling at West Lake Park now.
An NWS employee that mostly pea to dime size hail was falling along with a few stones the size of quarters.
A public report of mostly two inch hail stones falling with one of those stones estimated to be about 4 inches based on a picture. The time of the event was estimated using radar.
A trained spotter reported pool ball size hail.
Penny size hail at the NWS office at the Davenport Municipal Airport.
One inch hail reported from a retired NWS employee.
An off duty NWS employee hail up to one inch in diameter fell for about 15 to 20 minutes. The largest hail stones fell around 950 AM with hail covering the ground.
An off duty NWS employee reported 3.00 inch hail falling near North Park Mall.
A trained spotter reported 2.00 to 2.25 inch hail fell north of Kimberly on Pine.
A public report of 1.50 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089302, 1089303, 1089304, 1089305, 1089306, 1089307, 1089308, 1089309, 1089310, 1089311, 1089312, 1089313, 1089314, 1089315, 1089316, 1089317, 1089318, 1089319, 1089320, 1089321, 1089322, 1089323, 1089324, 1089325, 1089326, 1089327, 1089328, 1089329, 1089330, 1089331, 1089332, 1089333, 1089334, 1089335, 1089336, 1089370, 1089371, 1089337, 1089338, 1089339, and more.